zbMATH — the first resource for mathematics

Half-delocalization of eigenfunctions for the Laplacian on an Anosov manifold. (English) Zbl 1145.81033
In the present paper the authors study high energy eigenfunctions \(\psi\), of the Laplacian on a compact Riemannian manifold \(M\) with Anosov geodesic flow. The Quantum Unique Ergodicity conjecture asserts that for such eigenfunctions the corresponding probability density \(| \psi| ^2dx\) (or rather the corresponding Wigner distribution \(W_\psi\) on the cotangent bundle \(T^*M\)) should (weakly) approach the Riemannian volume, when the corresponding eigenvalue tends to infinity. It has been shown by Schnirelman, Zelditch and Colin de Verdière that this is true for almost all eigenfunctions. However, the question whether there could be exceptional sequences of eigenfunctions with different semiclassical limits remains open in general, and has been shown only for special arithmetic surfaces.
The authors study the limiting measures of these eigenfunctions, which are shown to be probability measures on the unit cotangent bundle \(S^*M\), and the Kolmogorov-Sinai entropy of these measures. An equivalent condition to the quantum unique ergodicity conjecture in terms of entropy would be that any limiting measure \(\mu\) must have the maximal possible entropy, that is \[ h_{KS}(\mu)=\left| \int_{S^*M}\log J^u(x)\,d\mu(x)\right| , \] where \(J^u(x)\) is the unstable Jacobian of the flow at the point \(x\in S^*M\). The main result in this paper is a lower bound for the entropy given by
\[ h_{KS}(\mu)\geq \frac{3}{2}\left| \int_{S^*M}\log J^u(x)\,d\mu(x)\right| -(d-1)\lambda_{\max} \] where \(d=\dim{M}\) and \(\lambda_{\max}\) is the maximal expansion rate of the geodesic flow. In particular for constant sectional curvature \(-1\) this means that \(h_{KS}(\mu)\geq \frac{d-1}{2}\) is bounded by half of the maximal entropy.
The authors remark that it should be possible to extend their methods to obtain the bound of half the maximal entropy
\[ h_{KS}(\mu)\geq \frac{1}{2}\left| \int_{S^*M}\log J^u(x)\,d\mu(x)\right| , \] also for variable curvature. This would be the optimal bound one could hope to obtain in general without assuming more precise information. Indeed, there are Anosov systems, such as the quantum cat map, where quantum unique ergodicity fails and the bound of half the maximal entropy is actually sharp.

81Q50 Quantum chaos
35Q40 PDEs in connection with quantum mechanics
35P20 Asymptotic distributions of eigenvalues in context of PDEs
37D40 Dynamical systems of geometric origin and hyperbolicity (geodesic and horocycle flows, etc.)
58J30 Spectral flows
28D20 Entropy and other invariants
81S30 Phase-space methods including Wigner distributions, etc. applied to problems in quantum mechanics
Full Text: DOI Numdam EuDML
[1] Anantharaman, N.; Koch, H.; Nonnenmacher, S., Entropy of eigenfunctions, (2006) · Zbl 1175.81118
[2] Anantharaman, Nalini, Entropy and the localization of eigenfunctions, (2008) · Zbl 1175.35036
[3] Anantharaman, Nalini; Nonnenmacher, Stéphane, Entropy of semiclassical measures of the Walsh-quantized baker’s map, Ann. Henri Poincaré, 8, 1, 37-74, (2007) · Zbl 1109.81035
[4] Bérard, Pierre H., On the wave equation on a compact Riemannian manifold without conjugate points, Math. Z., 155, 3, 249-276, (1977) · Zbl 0341.35052
[5] Berry, M. V., Regular and irregular semiclassical wavefunctions, J. Phys. A, 10, 12, 2083-2091, (1977) · Zbl 0377.70014
[6] Bohigas, Oriol, Chaos et physique quantique (Les Houches, 1989), Random matrix theories and chaotic dynamics, 87-199, (1991), North-Holland, Amsterdam
[7] Bouzouina, A.; Robert, D., Uniform semiclassical estimates for the propagation of quantum observables, Duke Math. J., 111, 2, 223-252, (2002) · Zbl 1069.35061
[8] Colin de Verdière, Y., Ergodicité et fonctions propres du laplacien, Comm. Math. Phys., 102, 3, 497-502, (1985) · Zbl 0592.58050
[9] Colin de Verdière, Yves; Parisse, Bernard, Équilibre instable en régime semi-classique. I. concentration microlocale, Comm. Partial Differential Equations, 19, 9-10, 1535-1563, (1994) · Zbl 0819.35116
[10] Dimassi, Mouez; Sjöstrand, Johannes, Spectral asymptotics in the semi-classical limit, 268, (1999), Cambridge University Press, Cambridge · Zbl 0926.35002
[11] Donnelly, Harold, Quantum unique ergodicity, Proc. Amer. Math. Soc., 131, 9, 2945-2951 (electronic), (2003) · Zbl 1027.58024
[12] Dunford, Nelson; Schwartz, Jacob T., Linear operators. I. General theory, (1958), Interscience Publishers, Inc., New York · Zbl 0084.10402
[13] Evans, L. C.; worski, M. Z, Lectures on semiclassical analysis
[14] Faure, Frédéric; Nonnenmacher, Stéphane, On the maximal scarring for quantum cat map eigenstates, Comm. Math. Phys., 245, 1, 201-214, (2004) · Zbl 1071.81044
[15] Faure, Frédéric; Nonnenmacher, Stéphane; De Bièvre, Stephan, Scarred eigenstates for quantum cat maps of minimal periods, Comm. Math. Phys., 239, 3, 449-492, (2003) · Zbl 1033.81024
[16] Hadamard, Jacques, Le problème de Cauchy et les équations aux dérivées partielles linéaires hyperboliques, (1932), Hermann, Paris · Zbl 0006.20501
[17] Hörmander, Lars, The analysis of linear partial differential operators. I, 256, (1983), Springer-Verlag, Berlin · Zbl 0521.35001
[18] Katok, Anatole; Hasselblatt, Boris, Introduction to the modern theory of dynamical systems, 54, (1995), Cambridge University Press, Cambridge · Zbl 0878.58020
[19] Kelmer, D., Arithmetic quantum unique ergodicity for symplectic linear maps of the multidimensional torus · Zbl 1202.81076
[20] Kelmer, D., Scarring on invariant manifolds for perturbed quantized hyperbolic toral automorphisms · Zbl 1136.37018
[21] Klingenberg, Wilhelm, Riemannian manifolds with geodesic flow of Anosov type, Ann. of Math. (2), 99, 1-13, (1974) · Zbl 0272.53025
[22] Kraus, K., Complementary observables and uncertainty relations, Phys. Rev. D (3), 35, 10, 3070-3075, (1987)
[23] Ledrappier, F.; Young, L.-S., The metric entropy of diffeomorphisms. I. characterization of measures satisfying pesin’s entropy formula, Ann. of Math. (2), 122, 3, 509-539, (1985) · Zbl 0605.58028
[24] Lindenstrauss, Elon, Invariant measures and arithmetic quantum unique ergodicity, Ann. of Math. (2), 163, 1, 165-219, (2006) · Zbl 1104.22015
[25] Maassen, Hans; Uffink, J. B. M., Generalized entropic uncertainty relations, Phys. Rev. Lett., 60, 12, 1103-1106, (1988)
[26] Nonnenmacher, Stéphane; Zworski, Maciej, Quantum decay rates in chaotic scattering, (2007) · Zbl 1114.81043
[27] Rudnick, Zeév; Sarnak, Peter, The behaviour of eigenstates of arithmetic hyperbolic manifolds, Comm. Math. Phys., 161, 1, 195-213, (1994) · Zbl 0836.58043
[28] Sjöstrand, Johannes; Zworski, Maciej, Asymptotic distribution of resonances for convex obstacles, Acta Math., 183, 2, 191-253, (1999) · Zbl 0989.35099
[29] Šnirelʼman, A. I., Ergodic properties of eigenfunctions, Uspehi Mat. Nauk, 29, 6-180, 181-182, (1974) · Zbl 0324.58020
[30] Voros, André, Stochastic behavior in classical and quantum Hamiltonian systems (Volta Memorial Conf., Como, 1977), 93, Semiclassical ergodicity of quantum eigenstates in the Wigner representation, 326-333, (1979), Springer, Berlin · Zbl 0404.70012
[31] Wolpert, Scott A., The modulus of continuity for \(Γ _0(m)\ {\mathbb{H}}\) semi-classical limits, Comm. Math. Phys., 216, 2, 313-323, (2001) · Zbl 1007.11028
[32] Zelditch, Steven, Uniform distribution of eigenfunctions on compact hyperbolic surfaces, Duke Math. J., 55, 4, 919-941, (1987) · Zbl 0643.58029
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.